# SDR 2008FA0000365

- Difficulty date: May 22, 2008
- Submitted: July 9, 2008
- Operation: General aviation
- Aircraft: N21295
- Make and model: Cessna 172M
- Aircraft serial: 17263925
- Engine: Lyc O320E2D
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Cylinder
- Part number: SLC36005
- Condition: Damaged
- Location: Engine
- Part time: 681 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ENGINE WAS OVERHAULED NOV 2001 USING NEW CILINDER ASSEMBLES. BREAK-IN OPERATION PERFORMED WITH MFG SERVICE INSTRUCTION 1427B AND MINERAL OIL. ENGINE OPERATED NEAR DAILY FLIGHTS AVERAGEING .5 HOUR EACH. REGULAR OIL CHANGES USING 15W50 OIL AND ADDITIVE, POST BREAK-IN TIME OF 25 HOURS. OIL SAMPLE RESULTS INDICATED PREMATURE WEAR OF RINGS AND WALLS STARTING WITH FIRST SAMPLE AT 111.0 HOURS AND EVERY 30-50 HOURS THERE AFTER. REMOVED CYLINDERS FOR INSPECTION AFTER DISCOVERING VISIBLE METAL IN SCREEN AT 681 HOURS SINCE OVERHAUL. CYLINDER WALLS ON ALL FOUR ENGINE CYLINDERS WORN/DETERIORATED TO DEGREE THAT THE PISTON PIN PLUGS WERE SCRAPING ON RIDGES FROM PISTON RINGS.  NOTABLE ALUMINUM FROM PISTON PIN PLUGS WAS FOUND IN SCREEN. ALSO, NOTED CONSIDERABLE PISTON SCUFFING ON THREE OF THE FOUR CYLINDERS (1,2, AND 3 POSITIONS).  NO OTHER SIGNS OF CORROSION OR DAMAGE TO REMAINING ENGINE PARTS. SUSPECT EARLY FAILURE OF RINGS OR CYLINDER WALL HONING IMMEDIATELY AFTER OVERHAUL.  (K)
